MAUDE Adverse Event Report: MEDOS INTERNATIONAL SARL DELTAPLUSH - CERECYTE MICROCOIL; NEUROVASCULAR EMBOLIZATION DEVICE

MEDOS INTERNATIONAL SARL DELTAPLUSH - CERECYTE MICROCOIL; NEUROVASCULAR EMBOLIZATION DEVICE
Catalog Number CPL10015330
Medical Device Problem Codes Material Separation (1562); Failure to Advance (2524)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 10/05/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The unidentified microcatheter and the rotating hemostatic valve (rhv) were not returned.Concerning cleanliness only, the microcoil system was returned in almost pristine condition.The system was either not used or was cleaned before being returned which may have produced further damage.It is also unknown if the device was improperly handled for returned packaging or was further manipulated and/or inspected post-procedurally.In addition, any trace or other evidence that may have been complaint related may have been altered or removed prior to being returned due to post-procedural handling, cleaning, and packaging.All location and measurement callouts are approximate and for reference only.As viewed through the returned packaging, unreported damage of the coil protruding through the sheath was found.Closer inspection found unreported coil damage.Unreported damage of kinks found on the device positioning unit (dpu) located 121.0 and 132.0 centimeters off the proximal end.The unreported coil protrusion was found 12.5 centimeters off the distal tip of the green introducer.As viewed through the introducer sheath, an unreported severing of the coil was found with the proximal end of the coil still attached to the dpu via the detachment fiber.The coil was unraveled and severed out of the soldered distal section.The circumstances of how and when the unreported severing of coil occurred cannot be determined.Unreported damage of the stretch resistance suture being severed.The coil¿s fracture is ductile in nature requiring external force as no material defects were found.No material defects were found.The distal section of the green introducer is undamaged with the diameter intact.The locking mechanism section exhibits compression and stretching damage.The circumstances of how and when all the above unreported damage contained in this report occurred to the returned unit cannot be determined.Due to this severe and unreported damage and without the return of the unknown microcatheter and the rhv, the field complaint could not be duplicated in the laboratory setting.No manufacturing defects were found.Conclusion: the complaint of the coil unable to be advanced into the rhv is confirmed.Due to the unreported and multiple sections of severe damage found to the unit, the unreported coil severing, and without the return of the unidentified microcatheter and the rhv used in the procedure, the root cause of the coils resistance and advancement difficulty into the rhv cannot be determined, however the evidence as received highly suggests that the friction between the dpu and introducer sheath may have occurred when the microcoil system was first unlocked for use and the sheath was retracted straight back instead of up at a forty-five degree angle and then back.When the sheath was pulled straight back, the locking mechanism caught the inside of the v notch of the resheathing tool.In addition, the locking mechanism may not have been fully disengaged off the core wire.This produced a binding action between the device positioning unit (dpu), the sheath, and the coil.This binding action produced significant resistance which may have kinked the dpu in two sections, compressed the distal tip of the outer sheath, caused the coil to protrude outside the sheath and become severed and unraveled off the proximal end of the soldered coil section, and severed the stretch resistance suture.In this condition the coil cannot be advanced into the rhv.For optimum product performance and to prevent potential complications, the instructions for use (ifu) recommends, ¿hold the introducer sheath (loosely-looped) in the left hand.Keeping the introducer tip near the re-sheathing tool, grasp the distal end of the re-sheathing tool between your left thumb and forefinger.Grasp the clear tab near the end of the introducer sheath body with the thumb and forefinger of your other hand.Gently pull the clear tab of the introducer sheath out and away from the re sheathing tool at a 45-degree angle to unlock the microcoil.Continue to pull the tab until an additional 0.5 to 1.0 inches (1.3 to 2.5 cm) of the translucent material is exposed.Gently fold the translucent tab towards the distal end, and firmly grasp the distal end of the re sheathing tool and the translucent tab between your thumb and forefinger, as shown in figure 3¿¿ caution: if unusual friction is noticed during advancement or retraction of the microcoil system, verify the locking mechanism, or clear tab is unlocked and pulled out from the resheathing tool approximately 1in.(2-3cm).¿ in addition, without the identification or the return of the unknown microcatheter and the rhv used in the procedure, it cannot be determined if these components contributed to the complaint event.A secondary contributing factor may have been due to distal interference of an unknown source and location.Due to the microcoil system being returned completely cleaned with possible evidence removed, due to a lack of event clarification, and without the return of the unknown microcatheter and the rhv, it cannot be determined if these issues and/or components contributed to the complaint event.Dhr: a review of the manufacturing documentation associated with this lot presented no issues during the manufacturing or inspection process that can be related to the reported complaint.Although an exact root cause cannot be determined, based on the analysis, it appears that procedural factors related to the unsheathing process as addressed in the ifu possibly contributed to the event.Additionally, review of this lot presented no issues during the manufacturing or inspection process that can be related to the reported complaint.Therefore, no corrective actions will be taken at this time.
 
Event or Problem Description
The contact from the facility reported that coil (cpl10015330/c39056) didn't advance into the rhv due to friction between delivery wire and coil sheath.The surgeon felt severe friction, so used new coil.Procedure finished normally without any other delay or complications.At the time of initial contact the device was available for return.During product analysis it was discovered that the embolic coil was separated near the proximal end.

Brand Name
DELTAPLUSH - CERECYTE MICROCOIL
Common Device Name
NEUROVASCULAR EMBOLIZATION DEVICE
Manufacturer (Section D)
MEDOS INTERNATIONAL SARL
chemin-blanc 38
le locle neuchatel
SZ 
MDR Report Key6142967
Report Number2954740-2016-00296
Device Sequence Number223949
Product Code HCG
UDI-Device Identifier00878528008194
UDI-Public(01)00878528008194(17)201031(10)C39056
Combination Product (Y/N)N
Initial Reporter CountryKN
PMA/510(K) Number
K083646
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Health Professional
Type of Report Initial
Report Date (Section B) 10/05/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/31/2020
Device Catalogue NumberCPL10015330
Device Lot NumberC39056
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/30/2016
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/05/2016
Initial Report FDA Received Date12/02/2016
Patient Sequence Number1